Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 40, NWS Goodland, KS

May 4, 2003Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 4, 2003, 12:48 PM MDT for Cheyenne County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 12:48 PM MDT (18:48 UTC)
Expired
May 4, 2003, 1:15 PM MDT
In force
27 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2009 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 041848
SVRGLD
COC017-041915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1248 PM MDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 115 PM MDT

* AT 1248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME SOUTHEASTERN CHEYENNE COUNTY...OR
  ABOUT 13 MILES SOUTH OF CHEYENNE WELLS...MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

LAT...LON 3862 10215 3870 10224 3862 10244

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 10:44 AM MDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 4, 10:44 AM MDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1044 AM MDT SUN MAY 4 2003

HAVE UPDATED ZONES TO ADD IN CHANCES FOR CONVECTION RANGING FROM 10
NORTHWEST TO 30 EAST.  LAPS DATA AND SATELLITE IMAGERY SUGGEST
DESTABILIZATION OCCURRING MORE RAPIDLY THAN ORIGINALLY EXPECTED.

SECOND CONCERN IS STRENGTH OF WINDS THIS AFTERNOON IN THE SOUTH
QUARTER OF THE FORECAST AREA.  KLHX HAS BEEN ABOVE WIND ADVISORY
CRITERIA SINCE ABOUT 1445Z...AND MODELS SUGGEST STRENGTHENING OF
LOW LEVEL WIND FIELDS THROUGH 22Z.  WILL CONTINUE TO MONITOR FOR A
POSSIBLE WIND ADVISORY.

.GLD...NONE.

ENTWISTLE
Hazardous weather outlook, May 4, 11:39 AM MDT, 1 hour 9 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
1139 AM MDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OVER MUCH OF THE
TRI-STATE AREA.  COVERAGE AND INTENSITY OF THUNDERSTORMS WILL BE
GREATER ALONG AND EAST OF A LINE FROM NORTON TO HILL CITY TO
QUINTER.  IN THIS AREA...SMALL HAIL MAY ACCUMULATE TO AN INCH OR TWO
IN DEPTH UNDER THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY.  SEVERE WEATHER
IS POSSIBLE AS A STRONG UPPER LEVEL SYSTEM CATCHES UP TO A DRY LINE
AND SURFACE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT.

ENTWISTLE

In the hours before

Local storm report, May 4, 12:09 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1209 PM MDT SUN MAY 04 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1206 PM    12 WSW CHEYENNE WELLS     CO   .75 INCH HAIL
05/04/03   CHEYENNE                       REPORTED BY PUBLIC.
Local storm report, May 4, 12:15 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1215 PM MDT SUN MAY 04 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1149 AM    CHEYENNE WELLS            CO   .75 INCH HAIL
05/04/03   CHEYENNE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 4, 12:23 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1223 PM MDT SUN MAY 04 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    3 S CHEYENNE WELLS        CO   .75 INCH HAIL
05/04/03   CHEYENNE                       REPORTED BY PUBLIC.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 11:46 AM MDTSevere Thunderstorm WarningGLDCheyenne59 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.